Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 1920
  • Home
  • Print this page
  • Email this page

   Table of Contents      
OPHTHALMIC IMAGE
Year : 2020  |  Volume : 68  |  Issue : 1  |  Page : 214

Risperidone-induced cataract in a young female


Department of Ophthalmology, Advanced Eye Centre, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Date of Web Publication19-Dec-2019

Correspondence Address:
Dr. Jagat Ram
Department of Ophthalmology, Advanced Eye Centre, Postgraduate Institute of Medical Education and Research (PGIMER), Sector 12, Chandigarh - 160 012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijo.IJO_1517_19

Rights and Permissions

How to cite this article:
Balamurugan R, Gupta P C, Kashyap H, Ram J. Risperidone-induced cataract in a young female. Indian J Ophthalmol 2020;68:214

How to cite this URL:
Balamurugan R, Gupta P C, Kashyap H, Ram J. Risperidone-induced cataract in a young female. Indian J Ophthalmol [serial online] 2020 [cited 2020 May 27];68:214. Available from: http://www.ijo.in/text.asp?2020/68/1/214/273199



A 19-year-old female, with no preexisting comorbidities, presented with complaints of gradually progressive diminution of vision in both eyes for last 1 year. The patient had a traumatic brain injury 2 years back after which she developed schizophrenia-like psychosis (persecutory delusions and hallucinations) and was prescribed risperidone 2 mg/day. There was no family history of childhood cataract.

On examination, best corrected visual acuity in both the eyes was 20/200. The cornea was clear and the lens had posterior subcapsular cataract and cortical cataract [Figure 1]. Posterior segment examination was normal. The patient was advised to undergo cataract surgery.
Figure 1: Intraoperative photo of the left eye showing posterior subcapsular and cortical cataract

Click here to view


Cataract has been associated with long-term usage of corticosteroids, phenothiazines, antipsychotics, cytostatic drugs, deferoxamine, phenytoin, isotretinoin, oral contraceptives, allopurinol, antimalarial drugs, diazepam, tetracyclines and sulfonamides.[1]

To our knowledge, this is the third case showing a potential association between cataracts and risperidone since our patient had a lack of risk factors including no metabolic abnormalities, a normal baseline eye examination (done elsewhere) and no prior history of cataract.[2],[3]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Shahzad S, Suleman MI, Shahab H, Mazour I, Kaur A, Rudzinskiy P, et al. Cataract occurrence with antipsychotic drugs. Psychosomatics 2002;43:354-9.  Back to cited text no. 1
    
2.
Dsouza MC. Could risperidone have caused the cataract?: A case report and review of literature. J Res Psychiatry Behav Sci 2015;1:25-6.  Back to cited text no. 2
    
3.
Patel E, Gallego JA. Bilateral cataracts in a young patient with bipolar disorder on treatment with risperidone. Aust N Z J Psychiatry 2016;50:1210.  Back to cited text no. 3
    


    Figures

  [Figure 1]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed263    
    Printed0    
    Emailed0    
    PDF Downloaded81    
    Comments [Add]    

Recommend this journal